Nebraska, 2017

Hail in Nebraska, June 21, 2017

June 21, 2017 · NWS LBF · 1 event in 1 county or zone

An isolated severe thunderstorm developed across central Nebraska. It was the only severe thunderstorm of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm developed across central Nebraska. It was the only severe thunderstorm of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 5:37 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 5:37 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Wed Jun 21 2017

.SYNOPSIS...
Issued at 333 PM CDT Wed Jun 21 2017

TS Cindy moving into the Gulf Coast from Texas to Florida with
cloud shield extending as far north as southern Missouri. Heat
ridge over the Desert Southwest being knocked down by lows moving
out of the Gulf of Alaska into south central Canada. %00mb wave
over eastern Canada sending a shallow trough into the eastern
CONUS.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 333 PM CDT Wed Jun 21 2017

Models in fair agreement this afternoon. Laps has surface trough
lying from Bassett to North Platte with winds out of the south
and gusty to the east of this line and out of the north to
northwest with much drier air to the west of the line.
Temperatures in the 100s over southwest Nebraska. Even with
southerly flow to the east dew points in the low 60s and this is
keeping temperatures from torching out as in the drier air, with
dew points in the 30s and 40s to the west southwest. Have numerous
boundaries across western Nebraska today from convection south
and north last night. Fairly high convective clouds developing
this afternoon with temperatures hovering around the century mark.
Little vertical extent. Cloud field from Curtis to Hyannis and
southwest. Notable boundary from Ainsworth to Broken Bow to North
Platte. Waiting for initiation. Lows tonight in the 50s and 60s.

Highs on Thursday with the cold front moving south will be in the
70s and 80s north to the low 90s southwest. Increasing chances of
thunderstorms to the east in the morning and shifting south
through the day with the cold front. Main area of concern will be
the southwest along the front on Thursday afternoon and evening.

.LONG TERM...(Thursday night through Wednesday)
Issued at 333 PM CDT Wed Jun 21 2017

Showers ending over southwest Nebraska Friday morning with lows in
the 40s and 50s. Highs Friday only in the 70s with surface high
pressure building into western Nebraska and gusty north winds.
Showers redevelop along secondary cold front moving through after
midnight as the upper closed low moves through Minnesota. Much
cooler on Saturday with highs around 70. Models in flux with
sensible weather Saturday night and have gone with consensus with
showers over southwest nebraska through the evening. Still not
sold on this feature. Retained a few showers southwest through
Sunday with highs only in the 70s. Temperatures rebounding into
the first part of the week with temperatures climbing back into
the 80s and some chances of precipitation returning in northwest
flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 637 PM CDT Wed Jun 21 2017

For the KLBF terminal: Expect mostly clear skies over the next 24
hours with scattered cloud coverage ranging from 15000 to 25000 FT
AGL tonight and from 12000 to 20000 FT AGL tomorrow. Winds will be
variable at under 6 KTS tonight. Winds will become north and
increase to 10 to 15 KTS Thursday morning with gusts up to 25 KTS
possible Thursday afternoon. For the KVTN terminal: Expect
scattered ceilings ranging from 15000 to 25000 FT AGL tonight
through mid morning Thursday. Ceilings will lower to 6000 to 7000
FT AGL by late morning Thursday, persisting into the afternoon
hours. Winds will be from the north at northeast at 5 to 10 KTS
tonight, increasing to 10 to 20 KTS Thursday. Some gusts to 25
KTS are possible Thursday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...Buttler
Hazardous weather outlook, Jun 21, 2:19 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Wed Jun 21 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-222030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Wed Jun 21 2017 /219 PM MDT Wed Jun 21 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated severe thunderstorms are possible this evening. The area
of concern is generally along and east of a line from Stockville
to Broken Bow to Oneill. Wind damage is the main threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are possible Thursday night...generally along and
south of Interstate 80. An isolated severe storm could develop
and produce large hail and wind damage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening east of a line from
east of a line from Stockville to Broken Bow to Oneill.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

power

In the hours before

Special weather statement, Jun 21, 3:00 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
400 PM CDT WED JUN 21 2017

NEZ038-212145-
Custer NE-
400 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Callaway, or 26 miles southeast of Stapleton, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oconto, Etna, Lodi and Pressey State Wildlife Management Area.

LAT...LON 4106 10024 4124 10023 4132 10017 4120 9966
      4105 9969
TIME...MOT...LOC 2100Z 286DEG 13KT 4123 10011

Roberg

The radar

The North Platte radar (KLNX), 96 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
June 21, 7:21 PM CST
Where
Custer County, 3.4 mi WSW of Broken Bow
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -99.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710172.